Alert archive / Texas / Wind Advisories in 2025

Wind Advisory 2, NWS Lubbock, TX

January 16, 202519 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 16, 2025, 1:39 PM CST for 19 counties in Texas. It took effect at Jan 17, 2025, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2025, 1:39 PM CST (19:39 UTC)
In effect from
Jan 17, 2025, 11:00 AM CST
Expired
Jan 17, 2025, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 26 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2025-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2025-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2846 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS74 KLUB 161939
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
139 PM CST Thu Jan 16 2025

TXZ021>024-027>030-033>036-039>042-171300-
/O.NEW.KLUB.WI.Y.0002.250117T1700Z-250118T0000Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Happy, Olton, Plains, Morton, Post,
Tulia, Slaton, Amherst, Meadow, Levelland, Dimmitt, Ralls,
Farwell, Lubbock, Littlefield, Silverton, Crosbyton, New Home,
Floydada, Plainview, Quitaque, Friona, Wolfforth, Bovina,
Brownfield, Lake Alan Henry, ODonnell, Whiteface, Muleshoe, Hart,
Wellman, Lockney, Tahoka, Denver City, Sundown, and Hale Center
139 PM CST Thu Jan 16 2025

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Areas on the Caprock. 

* WHEN...From 11 AM to 6 PM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution, particularly on N-S oriented 
roads.

Areas of blowing dust are possible as well, which may lead to 
periods of reduced visibility at times.

&&

$$

AP
3 follow-up statements
672 
WWUS74 KLUB 170808
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
208 AM CST Fri Jan 17 2025

TXZ021>024-027>030-033>036-039>042-180000-
/O.CON.KLUB.WI.Y.0002.250117T1700Z-250118T0000Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Hart, Friona, Lockney, Muleshoe, Tulia,
Quitaque, Amherst, Littlefield, Olton, Ralls, Tahoka, Plainview,
Morton, Bovina, Farwell, Dimmitt, Plains, Post, Hale Center,
Lubbock, Denver City, ODonnell, Whiteface, Slaton, Meadow,
Sundown, Wolfforth, Brownfield, Levelland, Lake Alan Henry,
Silverton, Crosbyton, Floydada, New Home, Happy, and Wellman
208 AM CST Fri Jan 17 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM 
CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of northwest and the Panhandle of Texas.

* WHEN...From 11 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Areas of blowing dust are possible as well, which may lead to 
periods of reduced visibility at times.

&&

$$

10
618 
WWUS74 KLUB 172006
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
206 PM CST Fri Jan 17 2025

TXZ022>024-027>030-033>036-180000-
/O.UPG.KLUB.WI.Y.0002.000000T0000Z-250118T0000Z/
/O.NEW.KLUB.HW.W.0001.250117T2006Z-250118T0000Z/
Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-Hockley-
Lubbock-Crosby-
Including the cities of Hale Center, Tulia, Dimmitt, Floydada,
Morton, Levelland, Sundown, Wolfforth, Hart, Quitaque, Crosbyton,
Whiteface, Plainview, Ralls, Littlefield, Olton, Silverton,
Amherst, Slaton, Lubbock, Happy, Lockney, and Muleshoe
206 PM CST Fri Jan 17 2025

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of northwest and the Panhandle of Texas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

TXZ025-031-037-180000-
/O.EXA.KLUB.WI.Y.0002.000000T0000Z-250118T0000Z/
Hall-Motley-Dickens-
Including the cities of Dickens, Spur, Memphis, Turkey, Roaring
Springs, and Matador
206 PM CST Fri Jan 17 2025

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Dickens, Motley, and Hall Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TXZ021-039>042-180000-
/O.CON.KLUB.WI.Y.0002.000000T0000Z-250118T0000Z/
Parmer-Yoakum-Terry-Lynn-Garza-
Including the cities of Tahoka, Brownfield, Farwell, Wellman,
Post, Lake Alan Henry, Plains, ODonnell, New Home, Meadow,
Friona, Denver City, and Bovina
206 PM CST Fri Jan 17 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Garza, Lynn, Terry, Yoakum, and Parmer Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

07
396 
WWUS74 KLUB 172353
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
553 PM CST Fri Jan 17 2025

TXZ022>024-027>030-033>036-180100-
/O.EXP.KLUB.HW.W.0001.000000T0000Z-250118T0000Z/
Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-Hockley-
Lubbock-Crosby-
Including the cities of Wolfforth, Morton, Quitaque, Amherst,
Hale Center, Lockney, Ralls, Lubbock, Whiteface, Dimmitt,
Sundown, Littlefield, Muleshoe, Slaton, Hart, Levelland, Tulia,
Crosbyton, Silverton, Floydada, Plainview, Olton, and Happy
553 PM CST Fri Jan 17 2025

...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

$$

TXZ025-031-037-180100-
/O.CAN.KLUB.WI.Y.0002.000000T0000Z-250118T0000Z/
Hall-Motley-Dickens-
Including the cities of Dickens, Turkey, Roaring Springs, Spur,
Matador, and Memphis
553 PM CST Fri Jan 17 2025

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

TXZ021-039>042-180100-
/O.EXP.KLUB.WI.Y.0002.000000T0000Z-250118T0000Z/
Parmer-Yoakum-Terry-Lynn-Garza-
Including the cities of Farwell, Plains, Wellman, Meadow,
Brownfield, Tahoka, Denver City, New Home, Post, Bovina, Lake
Alan Henry, ODonnell, and Friona
553 PM CST Fri Jan 17 2025

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

$$

26

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 16, 11:39 AM CST, 2 hours earlier. Its key messages:

  • Updated at 1138 AM CST Thu Jan 16 2025
  • Warming trend will continue through Friday with breezy conditions developing on Friday afternoon.
  • Arctic cold front arrives on Friday evening with very cold temperatures expected this weekend into early next week.
  • Low chances for light snow are forecast across portions of the Caprock and Rolling Plains this weekend.
Area forecast discussion, Jan 16, 11:39 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
1139 AM CST Thu Jan 16 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1138 AM CST Thu Jan 16 2025

 - Warming trend will continue through Friday with breezy
   conditions developing on Friday afternoon.

 - Arctic cold front arrives on Friday evening with very cold
   temperatures expected this weekend into early next week.

 - Low chances for light snow are forecast across portions of the
   Caprock and Rolling Plains this weekend.

&&

.SHORT TERM...
(Today and tonight)
Issued at 253 AM CST Thu Jan 16 2025

Winds aloft overnight transitioned from NW to W courtesy of upper
ridging arriving from the west. Following a round of morning cirrus
along a weak branch of the subtropical jet, these clouds will
scatter out through the day as the ridge overspreads our area
downstream of an upper low off the SOCAL coast. The surface pattern
remains uneventful as a high shifts from the South Plains into the
Hill Country by noon allowing SW breezes to nudge highs into the 50s
and 60s with a few upper 40s confined to the remaining snow cover in
far NW Parmer County. These SW winds stick with us tonight leading
to milder lows under another uptick in high clouds.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 253 AM CST Thu Jan 16 2025

A strong cold front is still on par for Friday evening. Models
continue to gradually have a quicker FROPA and have the front
through the FA before midnight tomorrow night. We are still looking
at very cold temperatures behind the front with temperatures, at
best, topping out in the mid 30s to mid 40s Saturday which will
likely happen earlier in the day. Highs will then only reach into
the mid/upper 20s across most of the FA Sunday and Monday. There are
still some signals for light snow late Saturday/early Sunday. The
GFS then breaks from consistency and model agreement Sunday
afternoon by veering surface winds to the south and starting a slow
warming trend. The ECMWF is continuing with the recent trend of
having easterly surface winds across the FA Sunday into late Tuesday
morning. This will keep temps on the cold side as well as increase
available moisture. This moisture, according to the ECMWF, comes in
to use by Monday afternoon as an embedded upper shortwave trough
moves into the region and develops light snow area wide. The
forecast will continue to trend with the ECMWF as it has been much
more consistent and stable with the overall pattern. Any snowfall,
at this time, still appears to be on the light side for the most
part. Some areas along the edge of the Caprock could see slightly
enhanced snowfall given the upsloping nature of the surface winds.
By mid week, models continue with their disagreements in the overall
pattern. The ECMWF does veer surface winds to the south to southwest
by late Tuesday as the surface high moves well to our southeast and
lee surface troughing develops. An embedded upper shortwave then
moves southward from southwestern Canada and amplifies as it moves
over the Central Rockies Thursday morning. This will bring another
cold front into the region and will help limit any warming. The GFS
brings a front southward early Thursday as well, but is triggered by
a closed upper low-turned open wave that moves eastward across the
Desert Southwest that eventually phases with the main upper flow.

&&

.AVIATION...
(18Z TAFS)
Issued at 1138 AM CST Thu Jan 16 2025

Light southwest winds will continue through this evening before
turning westerly and increasing overnight into Friday afternoon.
Gusts to 30 kts are possible at the end of the current TAF period.
VFR will persist.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...93
LONG TERM....51
AVIATION...19
Hazardous weather outlook, Jan 16, 3:02 AM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
302 AM CST Thu Jan 16 2025

TXZ021>044-170915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
302 AM CST Thu Jan 16 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Windy conditions are expected to develop on the Caprock Friday.
Gusts up to 45 mph and patchy blowing dust will be possible.

An Arctic cold front will push through the region on Friday evening
bringing very cold temperatures this weekend into early next week.
Low snow chances will follow the passage of this front for portions
of the Caprock and Rolling Plains on Saturday night and into early
next week.

Nearby

Wind Advisories in Texas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.